|dropping D4T and initiating a PI.
May 15, 2000
Hi, My question is this: I'm a long-term nonprogressor of 15 years currently on zerit, viramune, and abacavir. I have had neuropathy in my feet/legs and hands. My Dr. wants to remove the zerit (a known cause of peripheral neuropathy) and add a protease. My viral load is undetectable and CD4 count is 474. I have been researching each PI and feel amprenavir would be a good choice. I don't know enough about 2 PI's vs. 1 PI for initiating PI therapy. I speak tomorrow with my Dr. and am expecting to be getting advice on what he feels I should do. In the meantime, what are your thoughts?
thank you. Jim
| Response from Dr. Cohen
Hey Jim. Here are the current issues --
there are 5 PI's now to choose from as single drugs, and then lots more choices when using them together. None of them have any neuropathy as a side effect, so any of them are reasonable choices for you.
From your combo -- I might guess that you were on AZT/3tc in the past? AZT is often considered for those who get neuropathy on d4T, but if you took it in the past, then this wouldn't be the next move. Ditto for 3tc -- could be an option only if you never used it before.
So -- which PI to use? Amprenavir is the newest -- we have little comparative data -- and the little we have suggests that each of the PI's is probably as good as the others -- at least in terms of potency, especially for those with an initial viral load below 100,000. And each should be more potent that d4T.
The pros for amprenavir include possibly less side effects in terms of changes in blood fats, maybe less problems with body shape changes, and perhaps some options if it doesn't work to allow for other PI's to still be effective. However -- the downside is that it is 8 capsules twice a day -- and some experience some GI upset as a result.
Other options include saquinavir (fortovase) -- although it too is 8 caps twice a day. Nelfinavir is 5 tabs twice a day -- with food -- and it probably is the most frequently chosen first PI in the US. It does have diarrhea as a fairly common side effect -- which can be treated. And it too allows for other PI's to be used if it doesn't last forever.
However -- we must also note you are on Viramune. And there are drug interactions with the PI's and viramune -- meaning the viramune can lower the blood levels of some of the PI's. Probably including amprenavir. Nelfinavir appears to be less altered by it. And not much info with saquinavir.
So as a result -- one approach has been to use a dual PI combo -- with some dose of norvir/ritonavir used -- in part this can increase the level of the other PI -- and block the effect from the viramune. And by increasing the level of the other PI -- it appears to turn the other PI into a more potent drug. And sometimes you can even take less of the second PI since the boosting may allow you to change the number of caps you need to still get a good blood level. This approach is being used with amprenavir, saquinavir, & indinavir. Any of these can be attractive options.
So -- don't know if this is after your MD visit -- but hope this helps to present an outline of the issues involved.
Cal Cohen, M.D., M.S.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- What Happens When Two People Who Have Herpes Have Unprotected Sex?
- What Does Herpes Do Inside Your Body?
- What Are The Odds Of Contracting Genital Herpes After Sleeping With Someone Who Has It But Not An Outbreak?
- What Are The Chances Of Getting Aids Or Hpv From Open Mouth Kissing?
- Syphilis And Cbc
- Symptoms Of Herpes In Throat
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.